Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 196, NWS Blacksburg, VA

July 20, 2003Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 20, 2003, 6:57 PM EDT for Alleghany County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 6:57 PM EDT (22:57 UTC)
Expired
Jul 20, 2003, 7:30 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, NC

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 202257
SVRRNK
NCC005-202330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 730 PM EDT.

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ENNICE...MOVING EAST AT 5 MPH.

* SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE
  ENNICE...
  ROARING GAP...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3654 8115 3643 8109 3643 8098 3657 8096

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:50 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 20, 6:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
650 PM EDT SUN JUL 20 2003

***UPDATED ZONES TO ADD 20 PCT CHC TSTMS IN NW NC MTNS AND FOOTHILLS
AND A FEW VA BORDER COUNTIES. ALSO RAISED MIN TEMPS A FEW DEGS.***

JJ

FEW CHANGES TO THE ZONE THIS PACKAGE.  INCREASING POPS MON NIGHT
WITH POSSIBLE MCS MOVING INTO WEST EDGE OF CWA.  LOWERED MAX TEMPS
WED WITH RAIN AND CLOUD.  THU...REDUCED POPS TO AM HOURS AS SYSTEM
MOVES OUT A LITTLE FASTER.  TEMPS FRI-SAT NEAR CLIMO.

TONIGHT...HIGH PRESSURE WILL CONTINUE TO MOVE EAST TONIGHT BRING
RETURN FLOW BY MORNING.  SOME VALLEY AREAS MAY DECOUPLE INTO THE
UPPER 50S...BUT FOR THE MOST PART...TEMPS WILL RANGE IN THE MID TO
UPPER 60S.

MON...MOSTLY SUNNY IN THE MORNING WITH INCREASE CLOUDS IN THE AFTN.
WARM AIR ALOFT WILL TRANSLATE INTO ABOVE NORMAL TEMPS...MID TO UPPER
80S IN THE WEST AND 90 TO 95F IN THE EAST.  RETURN FLOW WILL ALSO
INCREASE HUMIDITY LEVEL FOR A MUGGY DAY.  PRIMARY FOCUS FOR TSRA
WILL BE HEATING UNDER A THETA-E RIDGE IN THE MOUNTAINS DURING THE
AFTN AND THE EAST MAY SEE AN ISOLATED STRAY STORM LATE IN THE AFTN.

MON NIGHT...MCS DEVELOPMENT IN THE OHIO VALLEY WILL MOVE SOUTHEAST
INTO SE WV AROUND MIDNIGHT...THEN SPREADING ACROSS THE MTNS DURING
THE NIGHT.  MODELS HAVE SYSTEM LOSING ITS IDENTITY CROSSING THE
MTNS.  LIKELY POPS IN SE WV WITH HIGH CHC IN SW VA AND NW NC MTNS.
LOWER CHC IN THE EAST. ESPC HAS A SLIGHT OUTLOOK FOR THE AREA.
DAMAGING WINDS AND HAIL DEVELOP ARE POSSIBLE.

TUE...REMNANTS OF MCS AND LEFT-OVER BNDRY WILL PROMPT MORE TSRA
ACTIVE ESPECIALLY IN THE EAST DURING THE AFTN.  THERE IS ANOTHER
POSSIBILITY OF SVR WX TO DEVELOP.  SOME CONCERNS WITH HOW MUCH MON
NIGHTS ACTIVE WILL STABILIZE THE AMS IN THE MTNS.  EXPECTING AREAS
OF SW VA/NW NC AND EAST TO SEE A FAIR AMOUNT OF CONVECTION IN THE
AFTN.

EXTENDED...
TUE NIGHT...CLOSED UPPER LEVEL LOW IN S CAN/N GREAT LAKES REGION
WILL PUSH A STRONG COLD FRONT AS FAR SOUTH AS THE GULF COAST
STATES.  VERY UNUSUAL FOR THIS TIME OF YEAR.  THEN A SFC WAVE
DEVELOPS ALONG THE FRONT TO MOVE INTO THE REGION LATE TUES NIGHT
INTO WEDNESDAY.  WITH PCPN AND INCREASE CLOUD COVER...HAVE LOWERED
TEMPS TO RANGE ACROSS THE AREA FROM 70S IN THE WEST TO 75 TO 80 IN
THE EAST.  SVR WX ACTIVE IS POSSIBLE YET AGAIN WITH GOOD JET
DYNAMICS...HOWEVER...TIMING OF PCPN WILL EFFECT SVR WX OUTCOME.  THE
EARLIER THE PCPN MOVES IN...LESS LIKE TO SEE SVR WX...BUT FLOODING
COULD BE A CONCERN.  IF IT IS NOT ONE THING...IT IS ANOTHER.  WED
NIGHT...SYSTEM EXITS AND UPPER LEVEL TROUGH TO MOVE THRU THE AREA
THU MORNING.  HAVE DECREASE POPS LATE WED NIGHT AND THU WITH FASTER
MOVING SYSTEM.  HIGH PRESSURE AND DRIER WX TO RETURN THU AFTN AND
INTO THE WEEKEND.  TEMPS WILL REBOUND TO NORMAL LEVELS STARTING
FRIDAY.

ROA   68  90  70  85 /   0  10  50  70
LYH   66  91  69  85 /   0  10  40  70
DAN   67  94  71  88 /   0  10  30  70
BLF   64  82  66  74 /   0  30  70  70
LWB   57  83  62  73 /   0  30  70  70
BCB   63  87  66  79 /   0  20  60  70
TNB   62  85  66  77 /   0  30  50  70

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 20, 5:56 AM EDT, 13 hours 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 AM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE AREA AHEAD OF A COLD
FRONT LATE MONDAY AND INTO TUESDAY.  SOME OF THE STORMS COULD BE
QUITE STRONG...MAINLY IN SOUTHEAST WEST VIRGINIA AND EXTREME
WESTERN VIRGINIA LATE MONDAY AND MONDAY NIGHT...AND POSSIBLY IN ALL
LOCATIONS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SK

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.